What medications cause skin pigmentation or skin discoloration?

Written by blair foy
  • Share
  • Tweet
  • Share
  • Pin
  • Email
What medications cause skin pigmentation or skin discoloration?
Some medications can have the side effect of skin discolouration. (Jupiterimages/Photos.com/Getty Images)

Although some medications such as skin bleaching creams are used for altering skin pigmentation, other medications can cause skin discolouration as a side effect. Regardless of the intended purpose, all prescription medication use should be closely monitored by a doctor.

Other People Are Reading

Clofazimine

Clofazimine, also known by the brand name of Lamprene, is a capsule that is used to treat Hansen's disease or leprosy. Although clofazimine can effectively treat leprosy, it can also cause uncomfortable side effects, including varying types of skin discolouration. In rare cases, the patient may develop yellow skin or eyes. The more common side effects are pink, brownish-black or red skin discolouration or eye discolouration.

Hydroquinone

Hydroquinone is a prescription skin bleaching cream that is often use to combat age or liver spots. Hydroquinone can fade these unsightly spots gradually under doctor's care. While using this skin bleaching cream can reduce age spots, the side effects include skin burning, dryness, redness or temporary itching. Most doctors and pharmacists will strongly recommend using a sunscreen SPF 30 while using hydroquinone.

Mequinol and Tretinoin

Also known by the brand name of Solage, the solution of mequinol and tretinoin is used to decrease the appearance of solar lentigines or age spots. As a solution that lightens skin pigmentation, it does come with potentially dangerous side effects for the user. There have been cases in animal studies where mequinol and tretinoin have caused a faster development of skin tumours in areas of skin that have been exposed to ultraviolet light - either from the natural sun or an artificial source such as a tanning bed.

Antibiotics

When fighting moderate to severe acne, a dermatologist may prescribe oral antibiotics to decrease your body's bacteria levels and reduce inflammation from large breakouts. While this can be an effective treatment, using antibiotics can also cause skin discolouration and can make your skin more sensitive to the sun.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.